Hello my new friends!

Thank you all for your posts. The ophthalmologist appointment went great. Some swelling on the optic nerve yet all look good. I am thrilled. He did caution to always keep at least a 100 mg of prednisone on hand forever. He has seen many relapse. Today has been in recovery mode from doing too much, yet I am so happy I can walk up the steps, get off the toilet and get out of bed without thinking of how best to plan that activivity without hurting myself. So happy.

My family is still in a little shock. Just take the prednisone and all will be better - according to them.

It's difficult to adjusted the fact that I have a life time disease which will impact my life forever. My Rhuemy said her and I will become great friends over the next two years or more.

Big news! I start methotrexate this week I pick up the meds tomorrow. I am very nervous. Is it really worth all the side effects? I'd like to hear experiences from others!

Best Tj

.

Last edited by

8 Replies

oldestnewest
  • Hi Tj2017,

    Glad to hear you feel a bit more positive about your GCA, if you know what I mean!

    Hopefully your family will now understand the illness a little better, although, because you don't look any different, they are apt to forget at times!

    GCA is not always a life-long illness, there are a few of us on here who are in remission, although maybe in the back of our minds it COULD come back, I'm sure most don't dwell on that on a day to day basis. But it is not a quick recovery that's for sure! Mine was a six year journey from Ist symptoms to last Pred. So I think you will be seeing your Rheumy for longer than 2 years.

    Even if yours does turn out to be life long, so long as it's controlled then so what? Many people are on medication for life, whether that be for coronary problems, diabetes, arthritis etc. It not only extends their life, but improves the quality of it. I don't understand why some think medication is bad, no medication is good - it's a no brainier really.

    If your ophthalmologist has seen many people relapse that would suggest that they were not tapered sensibly, i.e. too quickly, before the GCA went into remission. So don't be rushed into tapering too quickly - listen to your body.

    Good luck.

  • Thank you Dorset Lady. Family is trying to understand. My daughter wants me to help watch the kids, yet the steroids make my heart beat rapid at times. I of course get panicky and wouldn't want to be responsible for the little ones. I told her I need time to deal with all the side effects. I haven't even started the methotrexate yet. She was very understanding.

    The ophthalmologist said something like 20 percent relapse with GCA after stopping steroids. Don't know if that is accurate. Even at 2 percent it is a concern.

    Best

  • Hi Tj,

    I think families find it quite difficult to admit their parents are ill especially if they're so used to Mom, or Dad, always being there to do things for them - we're always supposed to be the strong ones - although they may not say it through the teenage years!

    I remember my son, a hulking, 6foot, high flying businessman being devastated and saying after his dad died -"he was always they strong man I looked up to".

    20% does seem a very high number of relapses - would be interesting to know where that figure comes from. Certainly hope it's not true!

    Take care,

  • Hi Tj

    I don't have GCA but do have PMR I'm now on Methotrexate for the second time.

    It really does have a bad press but l chose to go back on it the second time.

    Choose a day to take it but bear in mind it makes some people tired the following day, so that may influence your day of choice, I always take it after lunch.

    After a month of taking it the first time, I suddenly developed nausea a couple of hours after taking it but only on the day I'd taken it, l eventually sorted that out & then took it without issue.

    I had to stop it for Surgery/Chemo which kind of knocked the PMR down a bit but six months later the PMR started flaring so a joint decision was made to put me back on the MTX & l've taken it without issue since October last year.

    My bloods are the best they've been & I'm currently reducing from 6.5/6mg

    It's hard adjusting to having a long standing medical condition but you will & you'll find your new 'normal' l've had Breast Cancer in the middle of all this & still the PMR chugs along!

    If you have any questions on MTX l'll be happy to answer them for you & there are a few more of us taking it now alongside the Prednisolone.

    Good Luck 🍀

  • He MrsNails,

    I would love to hear why you made the choice for methotrexate. Findings on the internet seem inconclusive yet my rhuemy says she has had a much better result reducing steroids overall with less relapses. Please just "tell me" your thoughts. Thanks in advance.

    Tj

  • Hi Tj

    I've copied you an answer I've written recently about MTX which I think pretty much covers it:-

    My Experience with Methotrexate

    I'd been on Prednisolone for a couple of years but could never get below 11mgs while I was working so l decided to retire early to see if I could get the dose lower.

    I had two separate big flares & my Consultant at the time put me on 30mgx1week; 20mgx1week; 15mgx1week; he did this twice within a couple of months. It was from then on that things got out of hand & I had to keep going back to 20mg as 15mg was no longer holding the PMR at bay, it must have been about for around 10months, to be fair my GP was beside himself with worry regarding the side effects l was now suffering, he referred me to a new Consultant who insisted l start Methotrexate.

    I really was not overly keen on this but by now I'd packed on 3stone & could barely walk without getting out of breath & my BP was through the roof & my resting pulse rate was 100+

    I had to sleep almost sitting up as l couldn't get my breath if l laid down, so really there was no choice but to try it! I was also developing cataracts, my vision was very variable close up & in the middle distance.

    I had the bloods & X-rays done then started on 10mg Methotrexate once a week for 2weeks plus Folic Acid 5mg on the other six days, then increasing MXT to 20mg once per week.

    At first it was unremarkable but after about four weeks I suddenly started to find the smell of cooking made me nauseous (on MXT day) l tried changing it to take at night but still the nausea persisted if l smelt food cooking. l was offered injections but declined so l changed my MXT day, was prescribe a simple antiemetic, kept my food plain & within a week or so the nausea passed.

    I came down 1mg per month on the Prednisolone & happily got to 7mg when unfortunately l was diagnosed with Breast Cancer, so the Methotrexate had to be stopped for Surgery & then Chemo.

    For about six months post Chemo the PMR held at 5mg but then as it started to raise its head again, l went back to 7.5mg & asked for a re referral to the Rheumatologist, she started me back on the Methotrexate at the end of October & I'm now at 6.5/6mg l remained longer at 6.5mg as we were going on holiday; l wanted to be stable & not rocking the boat for the sake of a 0.5mg drop.

    Methotrexate is not an easy drug & has some bad press but then Prednisolone is a double edged sword, at first it did me good but then it started to cause me other major issues. There are several people on this forum who've had bad experiences with MTX but I can only tell you my story & for me it did what the Doctors wanted.

    That's why when the PMR started flaring again, l was happy to increase to 7.5mg but I chose to ask to add in the Methotrexate again, this time with no issues whatsoever.

    It's very much a personal decision but for me it worked, I've experienced Chemotherapy since so Methotrexate for me second time around was an easy choice.

    If you do start it I hope you do well & if it doesn't suit you it can simply be stopped, no need to wean off it.

    Don't forget to the take your Folic Acid as prescribed, my Consultant recommend's the other six days but other people have differing protocols.

    If you have any specific questions please ask on the forum or direct message me using the two speech bubbles at the top of the page.

    Hope this helps

    Mrs N x

  • Thank you. It was very helpful.

  • So glad TJ2017, really good news!

    Have just had a similar experience! Waiting to see an opthamologist.

    Could you tell me what dose of pred, you are now on?

    I am sill having times of shadow in my left eye.

    Would you let me know?

    Thanks so much!

    Enjoy your health!

    All ny best

You may also like...